advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Michigan, USA:

My 14 year old daughter is a Type 1 diabetic. For the last week she has had bedtime blood sugar readings between 100-120. She has had the appropriate bedtime snacks (we check) and yet when she wakes up in the morning her blood sugar readings are 250-300. We don't understand what is happening. Any ideas?

Answer:

First of all, you left out some useful information. You did not mention your daughter's insulin regimen and you did not mention any blood glucose value during nighttime (around 03:00 in the morning) which could be useful to judge the amount of food eaten as a snack at bedtime. The problem of high blood sugar in the morning is a common one in kids and adolescents too. It is called the dawn phenomenon. Very often it is due to a high level of hormones (i.e., growth hormone) necessary for growth and development that push up sugars few hours before breakfast, plus the "waning" of slow-acting insulin (such as NPH) which is injected before supper. Any attempt to increase the dose of the slow-acting insulin before supper results in hypos in the late evening with the need of a snack at bedtime as in your daughter's case.

One way around these problems is to split the evening insulins (if mixed together) into two parts, with Regular before supper and NPH before bed. Another alternative, particularly in a adolescent like your daughter with an irregular lifestyle changing from one day to another, is the multiple injection therapy with Regular before each meal and NPH at bedtime. I would suggest you talk to your daughter's health care team about which regimen to try.

MS

[Editor's comment: Another regimen to deal with the dawn phenomenon involves the use of Ultralente insulin, which is usually given twice daily. WWQ]

Additional Comments from Dr. Lebinger:

You do not mention if your child is on an evening dose of insulin or not. Everyone needs insulin during sleep even if they are not eating. Most people need less insulin in the early nighttime (from around midnight to 4 A.M. than they do in the later nighttime hours (4 A.M. to breakfast). If your child is not an evening shot, she may need one. If she is, she may need a larger dose of whatever she is on, she may need to change the timing of the dose, or perhaps the kind of insulin she is on. It is important to monitor the blood sugar around 3 A.M. as you adjust the evening dose to make sure she isn't going low at 3 A.M. as you lower the blood sugar before breakfast.

TGL

Original posting 6 Oct 97
Additional comment added 11 Oct 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.